Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 10, NWS Brownsville, TX

April 4, 2004Brooks County, Kenedy County, Texas

NWS Brownsville, TX issued this flash flood warning at Apr 4, 2004, 11:16 PM CDT for Brooks County, Kenedy County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2004, 11:16 PM CDT (04:16 UTC)
Expired
Apr 5, 2004, 2:30 AM CDT
In force
3 hr
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

Counties Brooks County, TX, Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 97 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 4.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 903 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
903 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 050419
FFWBRO
TXC047-261-050730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1116 PM CDT SUN APR 4 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN KENEDY COUNTY 
  BROOKS COUNTY IN DEEP SOUTH TEXAS

* UNTIL 230 AM CDT

* AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING ACROSS THE       
  WARNED AREA. DOPPLER RADAR ESTIMATED THAT RAINFALL RATES RANGE     
  FROM TWO TO FOUR INCHES AN HOUR WITHIN THE WARNING AREA.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...     
  SARITA...FALFURRIAS AND ENCINO.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 2727 9777 2698 9776 2678 9845 2698 9843
          2707 9838 2728 9820

$$

SPEECE
2 follow-up statements
000 
WGUS74 KBRO 050552
FFSBRO
TXC047-261-050630-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1249 AM CDT MON APR 5 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN KENEDY
AND BROOKS COUNTIES HAS BEEN CANCELLED...

AT 1249 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN PRODUCING THUNDERSTORMS THAT PROMPTED THE FLASH 
FLOOD WARNING FOR NORTHWESTERN KENEDY AND BROOKS COUNITES HAVE 
WEAKENED.     

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 2728 9769 2693 9766 2681 9844 2704 9843
          2726 9820

$$

SPEECE
000 
WGUS74 KBRO 050733
FFSBRO
TXC261-050800-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
232 AM CDT MON APR 5 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN KENEDY
COUNTY HAS BEEN ALLOWED TO EXPIRE...

AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN PRODUCING THUNDERSTORMS THAT PROMPTED THE FLASH 
FLOOD WARNING FOR SOUTHEASTERN KENEDY COUNTY HAVE WEAKENED AND HAVE 
MOVED SOUTH.  AS A RESULT OF THE DIMINISHING RAINFALL RATES... 
STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING 
TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES ON THIS 
CONTINUING WEATHER SITUATION.

LAT...LON 2687 9739 2664 9732 2663 9770 2690 9754

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 4, 9:30 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 4, 9:30 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
830 PM CST SUN APR 4 2004

.SHORT TERM...A LOW PRESSURE SYSTEM LOCATED OVER THE SOUTHWESTERN
UNITED STATES AND AN EASTWARD PROPAGATING LOW PRESSURE TROUGH HAS
RESULTED IN ABUNDANT MOISTURE AND AN UNSTABLE ATMOSPHERE OVER DEEP
SOUTH TEXAS. SEVERE WEATHER HAS OCCURRED TONIGHT OVER ZAPATA, JIM
HOGG AND BROOKS COUNTIES. A SEVERE THUNDERSTORM WATCH REMAINS IN
EFFECT FOR BROOKS, JIM HOGG, ZAPATA, MOST OF KENEDY AND STARR,
NORTHERN HIDALGO AND WESTERN WILLACY COUNTIES UNTIL 11 PM CDT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER PORTIONS OF
DEEP SOUTH TEXAS AND THE ADJACENT MARINE AREAS THROUGH TUESDAY. THE
FORECAST PACKAGE HAS BEEN UPDATED TO REFLECT THE SEVERE THUNDERSTORM
WATCH.
&&

.LONG TERM...DRIER CONDITIONS ARE EXPECTED OVER THE AREA THE MIDDLE
OF THE WEEK.  A FRONTAL BOUNDARY WILL MOVE THROUGH DEEP SOUTH TEXAS
THURSDAY. THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE
OVER THE AREA THURSDAY NIGHT AND FRIDAY ASSOCIATED WITH THE FRONTAL
BOUNDARY.  WINDS WILL SHIFT TO THE NORTHEAST THURSDAY EVENING ONCE
THE FRONT PASSES.
&&

.MARINE...AT 7 PM BUOY 020 REPORTED EAST WINDS AT 19 KNOTS WITH
GUSTS TO 23 KNOTS AND SEAS AT 5 FEET WITH A 7 SECOND PERIOD.  A
FRONTAL BOUNDARY LOCATED NORTH OF THE COASTAL WATERS OF DEEP SOUTH
TEXAS AND A LOW PRESSURE TROUGH MOVING ACROSS TEXAS WILL GENERATE
SHOWERS AND THUNDERSTORMS OVER THE MARINE AREAS THROUGH TUESDAY.
WINDS AND SEAS WILL INCREASE OVER THE COASTAL WATERS MONDAY.
MODERATE SOUTHEAST WINDS WILL PREVAIL OVER THE MARINE AREAS THROUGH
TUESDAY.  WINDS AND SEAS WILL BEGIN TO DECREASE TUESDAY AFTERNOON.
A FRONTAL BOUNDARY WILL MOVE ACROSS THE COASTAL WATERS THURSDAY
RESULTING IN A CHANCE FOR SHOWERS THURSDAY AND FRIDAY.  WINDS WILL
SHIFT TO THE NORTHEAST OVER THE MARINE AREAS THURSDAY.
&&

.AVIATION...VFR TO MVFR CONDITIONS ARE BEING REPORTED AT THE
REGIONAL AIRPORTS OF DEEP SOUTH TEXAS. MODERATE EAST TO SOUTHEAST
WINDS WILL PREVAIL OVER DEEP SOUTH TEXAS THE NEXT FEW DAYS. SHOWERS
AND THUNDERSTORMS WILL MOVE OVER PORTIONS OF THE CWA THE NEXT 24
HOURS. GUSTY WINDS FREQUENT LIGHTENING AND HEAVY RAIN MAY OCCUR IN
OR NEAR THUNDERSTORMS.  VFR TO IFR CONDITIONS ARE EXPECTED OVER THE
REGIONAL AERODROMES THROUGH MONDAY.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
     SEVERE THUNDERSTORM WATCH UNTIL 04Z MONDAY
     TXZ248-249-252-250-253-251-254. &&

58/63/MARTINEZ

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Apr 4, 11:10 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1110 PM CDT SUN APR 4 2004

TXZ248>257-051000-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
1110 PM CDT SUN APR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REST OF TONIGHT.

SCATTERED TO NUMEROUS SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE
THROUGH THE NIGHT ACROSS DEEP SOUTH TEXAS AS AN UPPER LEVEL TROUGH
INTERACTS WITH MOIST AND UNSTABLE AIR OVER THE REGION. THE CHANCES
FOR HEAVY RAIN WILL CONTINUE ACROSS DEEP SOUTH TEXAS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE ATMOSPHERE OVER DEEP SOUTH TEXAS IS FORECAST TO REMAIN MOIST AND
UNSTABLE FOR MUCH OF THE UPCOMING WEEK. SHOWERS AND THUNDERSTORMS
REMAIN IN THE EXTENDED FORECAST AS A CONSEQUENCE. THUNDERSTORM
CHANCES WILL BE GREATEST IN THE NORTHERN COUNTIES MONDAY AND TUESDAY.
DEVELOPMENT OF ISOLATED STRONG THUNDERSTORMS WILL ALSO BE POSSIBLE
MONDAY AND TUESDAY. AN APPROACHING COLD FRONT MAY TRIGGER ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTERS ARE URGED TO MONITOR WEATHER
CONDITIONS CLOSELY TONIGHT.

In the hours before

Special weather statement, Apr 4, 6:49 PM CDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
649 PM CDT SUN APR 4 2004

TXZ248>254-050400-
BROOKS-HIDALGO-INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
649 PM CDT SUN APR 4 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
VALID UNTIL 1100 PM CDT THIS EVENING. THE WATCH INCLUDES THE
COUNTIES OF ZAPATA...JIM HOGG...STARR...BROOKS...HIDALGO...
KENEDY AND WILLACY. SOME CITIES INCLUDED IN THE
WATCH ARE FALFURRIAS...MCALLEN...ZAPATA...MCCOOK...
RAYMONDVILLE...AND RIO GRANDE CITY.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE LOWER RIO GRANDE VALLEY TONIGHT. SOME OF THESE STORMS MAY CONTAIN
LARGE HAIL OR STRONG DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE PREPARED FOR
ACTIVATION TONIGHT. RESIDENTS ACROSS DEEP SOUTH TEXAS SHOULD REMAIN
ALERT AND BE READY TO ACT QUICKLY IF THREATENING WEATHER APPROACHES
YOUR AREA. IF SEVERE WEATHER THREATENS YOUR AREA...THEN MOVE TO AN
INTERIOR ROOM AND LAY DOWN ON THE FLOOR. IF CAUGHT OUTSIDE...LAY FLAT
DOWN ON THE GROUND...PREFERABLY IN A DITCH OR OTHER LOW SPOT. NEVER
TRY TO OUTRUN SEVERE WEATHER. PHILO

PHILO
Local storm report, Apr 4, 7:56 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
756 PM CDT SUN APR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             FALFURRIAS              27.22N 98.14W
04/04/2004  1.50 INCH        BROOKS             TX   LAW ENFORCEMENT

&&
Local storm report, Apr 4, 8:55 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
855 PM CDT SUN APR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             HEBBRONVILLE            27.32N 98.69W
04/04/2004  0.75 INCH        JIM HOGG           TX   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED BY EMERGENCY MANAGER.

&&

XXX
Local storm report, Apr 4, 9:24 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
924 PM CDT SUN APR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             FALFURRIAS              27.22N 98.14W
04/04/2004  1.75 INCH        BROOKS             TX   EMERGENCY MNGR

            NICKEL TO GOLF BALL SIZE HAIL, STRONG GUSTY WINDS, VERY
            HEAVY RAIN, AND WINDOWS KNOCKED OUT OF DPS VEHICLES
            REPORTED BY EMERGENCY MANAGER.

&&

XXX
Special weather statement, Apr 4, 11:00 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1100 PM CDT SUN APR 4 2004

TXZ248>254-050430-
BROOKS-HIDALGO-INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
1100 PM CDT SUN APR 4 2004

...THE SEVERE THUNDERSTORM WATCH FOR THE RIO GRANDE VALLEY HAS
EXPIRED...

THE NATIONAL WEATHER SERVICE HAS ALLOWED THE SEVERE THUNDERSTORM
WATCH ISSUED EARLIER TONIGHT TO EXPIRE AT 1100 PM.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER MANY AREAS OF
THE RIO GRANDE VALLEY. NORTHERN KENEDY COUNTY STILL HAS SEVERE
THUNDERSTORMS MOVING THROUGH TOWARD THE ADJACENT GULF OF MEXICO.
MARINERS OVER THE NORTHERN PORTION OF THE LOWER TEXAS GULF WATERS
SHOULD BE ALERT TO THE POSSIBILITY OF STRONG AND GUSTY WINDS...AS
OUTFLOWS MOVE FROM THE COLLAPSING THUNDERSTORMS OVER THE ADJACENT
GULF..

PHILO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:15 PM CDTFlash Flood WarningBROBrooks105 min
Apr 4, 7:24 PM CDTSevere Thunderstorm WarningBROZapata66 min
Apr 4, 7:33 PM CDTSevere Thunderstorm WarningBROBrooks57 min
Apr 4, 7:44 PM CDTFlash Flood WarningBROZapata3 hr
Apr 4, 8:10 PM CDTFlash Flood WarningBROBrooks, Jim Hogg3 hr
Apr 4, 8:14 PM CDTSevere Thunderstorm WarningBROJim Hogg61 min
Apr 4, 8:30 PM CDTSevere Thunderstorm WarningBROBrooks45 min
Apr 4, 8:49 PM CDTTornado WarningBROJim Hogg41 min
Apr 4, 9:04 PM CDTTornado WarningBROBrooks, Jim Hogg41 min
Apr 4, 9:14 PM CDTSevere Thunderstorm WarningBROBrooks31 min
Apr 4, 9:45 PM CDTSevere Thunderstorm WarningBROBrooks, Kenedy45 min
Apr 4, 10:32 PM CDTSevere Thunderstorm WarningBROKenedy58 min
Apr 4, 11:20 PM CDTSpecial Marine WarningBRO85 min
Apr 4, 11:20 PM CDTSpecial Marine WarningBRO85 min
Apr 5, 12:08 AM CDTFlash Flood WarningBROStarr3 hr
Apr 5, 12:30 AM CDTSevere Thunderstorm WarningBROKenedy60 min
Apr 5, 12:45 AM CDTSevere Thunderstorm WarningBROStarr45 min
Apr 5, 12:58 AM CDTSpecial Marine WarningBRO2 hr
Apr 5, 12:58 AM CDTSpecial Marine WarningBRO2 hr
Apr 5, 1:00 AM CDTTornado WarningBROStarr45 min
Apr 5, 1:03 AM CDTFlash Flood WarningBROHidalgo3 hr
Apr 5, 2:48 AM CDTFlash Flood WarningBROCameron102 min
Apr 5, 6:01 AM CDTSevere Thunderstorm WarningBROCameron59 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.